MAUDE Adverse Event Report: GRENCHEN SYNTHES PRODUKTIONS GMBH HOLDING SLEEVE-LONG FOR MATRIX; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

GRENCHEN SYNTHES PRODUKTIONS GMBH HOLDING SLEEVE-LONG FOR MATRIX; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 03.632.036
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Regarding (b)(4) - the hospital indicated these ips had similar events but declined to provide any details about those events.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that on (b)(6) 2020 during a spondylodesis procedure two instruments broke when inserting the implants.The long outer retaining sleeve broke when inserting the matrix polyaxial screw.The threaded part would not engage wholly into the head of the screw and it broke off.Another retaining sleeve was used to finish the insertion.The screwdriver also broke when locking the end caps despite being used with the torque limiting attachment.The part of the screwdriver that broke off had to be retrieved from the patient.Two (2) additional holding sleeve-long for matrix were submitted as part of this complaint since the conditions under which they broke are very similar to the events in this complaint.Concomitant devices: unknown matrix polyaxial screw (part# unknown, lot# unknown, quantity# 1).Unknown end- cap (part# unknown, lot# unknown, quantity# 1).This report is for one (1) holding sleeve-long for matrix.This is report 3 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h4, h6: part # 03.632.036; synthes lot # h781088; supplier lot # h781088; release to warehouse date: 18 apr 2019; supplier: (b)(4); no ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Visual inspection: visual inspection observed that the distal threaded tip of the returned part is partially broken without separating into 2 or more pieces.Moreover, the device is in a very used condition.The observed damage is consistent with the reported complaint condition as such the complaint condition can be confirmed.All features related to the reported complaint condition were reviewed and no other issues were identified.Dimensional inspection: a dimensional test is not appropriate, since all complaint-relevant dimensions can no longer correspond to the valid technical drawings specifications due to the damage incurred.Document/specification review: the manufacturing review shows that the production procedure was according to the specifications and there were no issues that would contribute to this complaint condition.Summary: our investigation has shown that the complaint condition is confirmed due to the received condition of the device.Because of the damage, it is not possible to measure the relevant dimension.Although no definitive root-cause can be determined its possible the device encountered unintended forces such as excessive torque while in use, which finally resulted into crack at the threaded part.Moreover, all detected damages are potential end of life indicators which let us allude that this device was often and intensive used.This end of life indicators could also have had contributed to the malfunction of the device.Please find information for end of life indicators of reusable instruments.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOLDING SLEEVE-LONG FOR MATRIX
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
GRENCHEN SYNTHES PRODUKTIONS GMBH
solothurnerstrasse 186
grenchen 2540
SZ  2540
MDR Report Key10931749
Report Number3009450884-2020-00006
Device Sequence Number3369040
Product Code LXH
UDI-Device Identifier07611819379435
UDI-Public(01)07611819379435
Combination Product (Y/N)N
Initial Reporter CountrySI
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.036
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2020
Initial Date Received by Manufacturer 10/28/2020
Supplement Date Received by Manufacturer11/26/2020
12/04/2020
Initial Report FDA Received Date12/02/2020
Supplement Report FDA Received Date12/02/2020
12/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RETAIN-SLEEVE LONG F/MATRIX 5.5.; RETAIN-SLEEVE LONG F/MATRIX 5.5.; SCRDRIVERSHAFT T25 LONG F/MATRIX.; UNK - END CAPS.; UNK - MATRIX POLYAXIAL SCREW.